Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 207, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2008, 6:31 PM CDT for Haskell County, Meade County, Seward County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 6:31 PM CDT (23:31 UTC)
- Expired
- Jun 15, 2008, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Haskell County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:50 PM CDT | HAIL 1 | 20 Nne Liberal, KS | |
| Jun 15, 6:55 PM CDT | HAIL 1 | 4 S Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 152330 SVRDDC KSC081-119-175-160015- /O.NEW.KDDC.SV.W.0207.080615T2331Z-080616T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS. NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 715 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SUBLETTE. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SUBLETTE... PLAINS CITY... RURAL RESIDENCES OF NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3744 10042 3723 10056 3734 10096 3750 10089 TIME...MOT...LOC 2331Z 270DEG 2KT 3740 10080 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:01 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 15, 3:01 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT SUN JUN 15 2008 .DISCUSSION... DAYS 1-2... THE PRIMARY FORECAST CHALLENGE WILL BE FOR THE CHANCE OF THUNDERSTORMS DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A RIDGE OF HIGH PRESSURE REMAINING IN PLACE OVER THE DESERT SOUTHWEST WITH A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. A SOUTHERN BRANCH OF AN UPPER LEVEL JET (+70KT) IS FLOWING SOUTHEAST ACROSS WESTERN KANSAS AND DOWN INTO CENTRAL OKLAHOMA WHILE A NORTHERN BRANCH IS STREAMING EAST ACROSS THE NORTHERN PLAINS OF THE DAKOTAS. AT THE SURFACE, A COLD FRONT STRETCHING FROM EASTERN NEBRASKA SOUTHWEST INTO EXTREME NORTHWEST KANSAS IS PUSHING SOUTH. NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL PATTERN CHANGING VERY LITTLE DURING THE PERIOD WITH THE UPPER LEVEL RIDGE REMAINING TO OUR SOUTHWEST WITH A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. A SERIES OF UPPER LEVEL S/WAVE DISTURBANCES WILL CONTINUE TO CYCLE THROUGH THE NORTHWESTERLY FLOW THROUGH THE END OF THE PERIOD WHICH WILL KEEP IN PLACE THE POSSIBILITY OF PRECIP ACROSS THE CENTRAL PLAINS TONIGHT THROUGH TUESDAY. FOR TONIGHT, A COLD FRONT PUSHING THROUGH THE CWA THIS AFTERNOON WILL BE THROUGH THE AREA AND JUST TO OUR SOUTH AND EAST BY EARLY THIS EVENING. A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS EVENING IN ASSOCIATION WITH THIS FRONT. AMPLE LOW LEVEL MOISTURE RETURN WILL BE PRESENT AHEAD OF THE FRONT WITH DEWPOINTS AT H85 UP INTO THE MID TEENS(C). THE BETTER CHANCE FOR THUNDERSTORMS WILL BE IN MORE EASTERN PORTIONS OF THE CWA IN CONJUNCTION WITH BETTER UPPER LEVEL SUPPORT...INCLUDING THE UPPER LEVEL JET MAX SHIFTING FROM WESTERN KANSAS EASTWARD INTO EASTERN KANSAS. MAY BUMP UP POPS IN THE EXTREME EAST BUT CAPPING LEAVES A BIT OF UNCERTAINTY. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AS A SURFACE HIGH JUST TO OUR NORTH SLIDES SLOWLY SOUTHEAST DURING THE DAY WITH A SURFACE LOW JUST TO OUR SOUTH IN WEST TEXAS. THIS WILL SET UP AN UPSLOPE FLOW ENVIRONMENT ACROSS MUCH OF WESTERN KANSAS. AMPLE MOISTURE RETURN WILL BE PRESENT AGAIN ACROSS THE FORECAST AREA...PARTICULARLY ALONG THE OKLAHOMA BORDER WITH DEWPOINTS AT H85 UP INTO THE MID TEENS(C)... WITH THE SURFACE LOW JUST TO OUR SOUTH IN WEST TEXAS AND EASTERN NEW MEXICO. BEST CHANCE FOR PRECIP WILL BE MONDAY AFTERNOON AND EVENING. A NEARLY SIMILAR SET UP WILL BE IN PLACE TUESDAY GIVING SOUTHWEST KANSAS ANOTHER CHANCE AT A ROUND OF THUNDERSTORMS. WILL STAY WITH CURRENT POPS FOR BOTH DAYS. AS FOR TEMPERATURES, EXPECT LITTLE CHANGE IN LOW TEMPERATURES TONIGHT FROM LAST NIGHT WITH THE COLD FRONT STALLING JUST TO OUR SOUTH ACROSS THE OKLAHOMA BORDER. FOR TONIGHT, TEMPERATURES AT H85 WILL RANGE FROM AROUND 15C IN THE NORTH TO NEAR 20C ALONG THE OKLAHOMA BORDER. EXPECT A DROP IN HIGH TEMPERATURES FROM SUNDAY INTO MONDAY. TEMPERATURES AT H85 WILL RANGE FROM AROUND 15C TO THE LOWER TO MID 20S(C) SOUTHWEST. INCREASED CLOUDINESS EARLY IN THE DAY FROM THE ONSET OF AN EASTERLY UPSLOPE FLOW MAY HINDER HIGHS A BIT AS WELL. EXPECT LITTLE CHANGE TO HIGHS ON TUESDAY AS THE EASTERLY UPSLOPE FLOW REMAINS IN PLACE ACROSS THE FORECAST AREA. PLAN TO MAKE SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... FORECAST ISSUES ARE STILL DAILY THUNDERSTORM CHANCES AND TEMPERATURES. EASTERN HEMISPHERE TROPICAL CONVECTIVE FORCING INTERACTING WITH THE EXTRATROPICS CONTINUES TO STRONGLY IMPACT THE GLOBAL CIRCULATION. THE TROPICAL FORCING COVERS A LARGE REGION LOOSELY SEPARATED INTO TWO AREAS. ONE EXTENDS FROM THE INDIAN OCEAN INTO SOUTHEAST ASIA WITH THE OTHER ACROSS MUCH OF THE EQUATORIAL WEST CENTRAL PACIFIC OCEAN. THE FORMER IS ENHANCING THE MONSOON SYSTEMS WHILE THE LATTER IS TRYING TO EVOLVE INTO AN EASTWARD PROPAGATING COMPONENT INCLUDING A MJO CONTRIBUTION. AS DISCUSSED IN PAST AFDS, THE TROPICAL FORCING INTERACTING WITH MIDLATITUDE NORTH-SOUTH MOUNTAINS IS SHIFTING ZONAL MEAN EASTERLY WIND FLOW ANOMALIES POLEWARD INTO THE MIDLATITUDES. ANOMALOUS WESTERLY WIND FLOW HAS BEEN INCREASING IN THE EQUATORIAL ATMOSPHERE AND IS ALSO STARTING TO SHIFT INTO THE SUBTROPICS. THAT IS WHY A RETROGRESSION OF CIRCULATION ANOMALIES ACROSS THE PNA IS STARTING (SEASONAL ISSUES UNDERSTOOD). DURING THE NEXT FEW WEEKS I THINK THERE WILL BE A CIRCUIT TOWARD OCTAL 5 IN THE WB (2007,08) GWO PHASE SPACE, FOLLOWED BY ANOTHER COLLAPSE. OVERALL, OUR LOW GLOBAL AAM BASE STATE IS PROBABLE TO PERSIST UNTIL FURTHER NOTICE (AS HAS BEEN THE CASE FOR AT LEAST THE PAST YEAR). A PROBABLE SYNOPTIC EVOLUTION FOR OUR PART OF THE WORLD WOULD BE TO EXPECT CONTINUED RETROGRESSION LEADING TO UNSEASONABLY STRONG USA PACIFIC NORTHWEST TROUGHS. REGARDLESS OF THE WHITE NOISE DETAILS, THIS MEANS THE ACTIVE CENTRAL AND SOUTHERN PLAINS MCS TRACK WEEK-1 IS LIKELY TO SHIFT BACK NORTH. AS PART OF AN ENHANCEMENT OF CLIMATOLOGY, THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY MAY AGAIN BE STRONGLY IMPACTED BY MCS ACTIVITY WEEKS 2-3 (AT LEAST) WHILE LOCATIONS SUCH AS THE DDC CWA BAKE. I DID NOT MAKE LARGE CHANGES TO THE EXISTING FORECAST. TRYING TO TIME JUST WHAT DAYS (LATE PMS/NITES) WILL HAVE THE BEST STORM OPPORTUNITIES IS ALSO WHITE NOISE. I MAINTAINED THE DAILY SLIGHTLY ABOVE CLIMATOLOGY POPS WHILE INCREASING TEMPERATURES TO NEAR TO ABOVE NORMAL BY NEXT WEEKEND. UPSLOPE LOW LEVEL MOISTURE TRANSPORT INTO THE HIGH PLAINS, AMPLE INSTABILITY AND MORE THAN ADEQUATE ANTICYCLONICALLY CURVED MID/UPPER TROPOSPHERIC WESTERLY WIND FLOW OVER THE ROCKIES SHOULD SUPPORT ORGANIZED MCS ACTIVITY ACROSS WESTERN KANSAS AS STORMS INITIATE OVER THE HIGHER TERRAIN. THIS PERIOD WILL BE THE BEST OPPORTUNITY FOR NEEDED RAINFALL IN OUR WESTERN COUNTIES IN A WHILE. FOR WEEK-2, GIVEN THAT THE WESTERLIES ARE PROBABLE TO SHIFT INTO THE NORTHERN STATES, I WENT NEAR NORMAL PRECIPITATION WITH ABOVE NORMAL TEMPERATURES. I HAD SOME HOPES WE COULD PERSIST THIS FAVORABLE MCS REGIME A BIT LONGER (THERE IS ALWAYS UNCERTAINTY). IN FACT, THERE MAY BE LITTLE RAINFALL FOR PARTICULARLY THE SOUTHWESTERN COUNTIES WEEK-2 (AND POSSIBLY BEYOND) GOING ALONG WITH 100+ DEG F MAXIMUM TEMPERATURES. && .AVIATION... THERE ARE SEVERAL ISSUES FOR THE TAF SITES. AS I TYPE A COLD FRONT IS PLUNGING INTO NORTHERN KANSAS WHILE A WEAK LOW-LEVEL CYCLONIC CIRCULATION EVOLVES ALONG A BOUNDARY SOUTHWEST OF KGCK. THE FRONTAL MOVEMENT IS SLOWER THAN I THOUGHT 24 HOURS AGO. MAIN QUESTION IS HOW FAR WEST WILL THE SOUTHWARD FORWARD PROPAGATING MCS DEVELOP THIS AFTERNOON? SPECIAL 1800 UTC KDDC SOUNDING STILL SHOWS WEAK CAPPING JUST ABOVE 800MB. PER WRF IT APPEARS THAT STORMS MAY IMPACT KHYS BUT STAY EAST OF KDDC, AND THAT SEEMS REASONABLE (WILL MONITOR). IFR/MVFR CONDITIONS IN THE WAKE OF FRONTAL PASSAGE ARE POSSIBLE AFTER 0900 UTC MONDAY FOR MAINLY KGCK AND KDDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 82 60 81 / 30 20 30 30 GCK 60 81 59 81 / 20 20 40 40 EHA 60 83 62 85 / 10 20 30 40 LBL 63 83 62 84 / 20 30 30 30 HYS 60 77 58 78 / 30 10 20 30 P28 67 81 62 80 / 40 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/23/23
Hazardous weather outlook, Jun 15, 4:40 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT SUN JUN 15 2008 KSZ030-031-043>046-061>066-074>081-084>090-161000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 440 AM CDT SUN JUN 15 2008 /340 AM MDT SUN JUN 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY AND COLDWATER. FARTHER WEST ANY STORMS THAT DEVELOP WILL BE MORE ISOLATED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST NORTHWESTERLY WINDS ALOFT COMBINED WITH MOIST EASTERLY UPSLOPE FLOW AT THE SURFACE WILL RESULT IN CHANCES FOR LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS ACROSS SOUTHWEST KANSAS NEARLY EVERY DAY THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 15, 5:47 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 547 PM CDT SUN JUN 15 2008 KSZ086-087-152330- MEADE-SEWARD- 547 PM CDT SUN JUN 15 2008 ...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAYNE...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3728 10041 3701 10036 3704 10080 3718 10084 TIME...MOT...LOC 2247Z 270DEG 4KT 3711 10071 RITTERLING
Special weather statement, Jun 15, 6:13 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT SUN JUN 15 2008 KSZ076-086-087-160000- HASKELL-MEADE-SEWARD- 613 PM CDT SUN JUN 15 2008 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...MEADE AND SEWARD COUNTIES... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUBLETTE. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3746 10056 3728 10060 3737 10089 3749 10092 TIME...MOT...LOC 2313Z 026DEG 1KT 3742 10080 RITTERLING
Special weather statement, Jun 15, 6:22 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT SUN JUN 15 2008 KSZ045-160015- NESS- 622 PM CDT SUN JUN 15 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NESS CITY...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL...AND WINDS GUSTING IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3852 9961 3825 9961 3826 10023 3853 10009 TIME...MOT...LOC 2322Z 004DEG 10KT 3843 9997 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:25 AM CDT | Special Weather Statement | DDC | Hodgeman | 65 min |
| Jun 15, 7:46 AM CDT | Special Weather Statement | DDC | Kiowa | 44 min |
| Jun 15, 7:54 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 51 min |
| Jun 15, 5:47 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 15, 6:13 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jun 15, 6:22 PM CDT | Special Weather Statement | DDC | Ness | 53 min |
| Jun 15, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 67 min |
| Jun 15, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 37 min |
| Jun 15, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.